MAUDE Adverse Event Report: SMITH & NEPHEW, INC. KIT INVISIKNOT ANKLE FRACTURE; WASHER, BOLT NUT

SMITH & NEPHEW, INC. KIT INVISIKNOT ANKLE FRACTURE; WASHER, BOLT NUT
Model Number 72204834
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191); Insufficient Information (4580)
Date of Event 10/02/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that at the first operative appointment on (b)(6) 2020, it was found that the invisiknot broke at the tib/fib joint.The patient was sent to surgery again on (b)(6) 2020 to remove this invisiknot and replace with a smith and nephew screw.The broken pieces were removed with tweezers.He ankle was revised and another screw was removed and two syndesmotic screws were added.The procedure was completed without a significant delay.The current status of the patient is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H2: additional information ¿a2, e3, h6: health effect - clinical code, health effect - impact code¿ h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.Per e-mail communication during the revision the removal of the broken invisiknot took five minutes and two syndesmotic screws were implanted to replace the invisiknot.Although requested, the surgical reports were not provided.Two undated x-ray photos were provided for review which only show the invisiknot washer but no root cause can be concluded.Conclusion: the x-ray photo alone no conclusion can be made on the root cause of the event.Based on the limited information provided and without the return of the device the root cause of the reported breakage could not be determined.The impact to the patient beyond the revision cannot be concluded.Should additional information become available this issue can be re-elevated.No further clinical assessment is warranted at this time.A review of the customer provided image revealed the ultratape suture of the medial button was cut from the lateral plug and the device was removed from the patient.Insufficient information was provided, thus a manufacturing record review could not be performed.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.Insufficient product identification information was provided, and thus, a complaint history review by batch could not be conducted.A complaint history review by product number found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the ultratape specification revealed each shipment of material must be accompanied by the manufacturer's certificate of conformance.Width, thickness, braid density, fiber tenacity and usp testing for knot break strength to be certified.The suture must be free of frays and defects and any defects are to be cut and removed.There was a relationship found between the device and the reported event.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors, which could have contributed to the complaint event, include an application of unintended inappropriate or excessive force to the device.No containment or corrective actions are recommended at this time.

Brand Name
KIT INVISIKNOT ANKLE FRACTURE
Common Device Name
WASHER, BOLT NUT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10807255
Report Number1219602-2020-01795
Device Sequence Number4178113
Product Code HTN
UDI-Device Identifier00885556640227
UDI-Public00885556640227
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K162996
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72204834
Device Catalogue Number72204834
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2020
Supplement Date Received by Manufacturer10/14/2020
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date10/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 YR
Patient SexMale
Patient Weight112 KG